Blizzard, Big Stone
- When
- March 2, 11:00 AM CST to March 3, 3:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong area of low pressure moved slowly northeast across the central and northern plains bringing widespread snowfall along with intense winds. The combination of the falling snow and the existing snow cover resulted in blizzard conditions with visibilities to near zero at times.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong area of low pressure moved slowly northeast across the central and northern plains bringing widespread snowfall along with intense winds. The combination of the falling snow and the existing snow cover resulted in blizzard conditions with visibilities to near zero at times. This blizzard event was part of the same upper level low pressure trough that brought the heavy snowfall to the area on February 28th. See February Storm Data. Additional snowfall occurred on March 1st and 2nd across the area as a large area of snowfall wrapped in from the east. Widespread blizzard conditions developed by noon on March 2nd and continued into the early morning hours of the 3rd. Snowfall amounts of 7 to 14 inches fell with 25 to 30 inches on the ground. Northwest winds of 25 to 45 mph brought visibilities to near zero at times along with large drifts. Schools and buisnesses were closed for a couple days. Travel was not advised and several roads were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 2, 10:51 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1051 AM CST FRI MAR 2 2007
.UPDATE...
MODELS ARE STILL PROGGING VERY STRONG WINDS AND OCNL LIGHT SNOW
THROUGH THE DAY ACROSS CWA. 850-500MB THETA-E ANALYSIS STILL
SHOWING STRONG TROWAL FEATURES THROUGH THE DAY...COMBINED WITH
LAYER OMEGA. 850MB WINDS ARE NOW PROGGED TO INCREASE TO 50+ KTS
OVER A VAST MAJORITY OF CWA...AND NUMEROUS REPORTS HAVE BEEN
RECEIVED OF ZERO VSBYS IN WHITEOUT CONDITIONS...AND DRIFTS 3-5
FEET HIGH...AND COUNTY PLOWS BEING PULLED OFF THE ROADS. HAVE
UPGRADED SNOW/SLOWING SNOW ADVISORY TO A BLIZZARD WARNING WITH
VSBYS OUT THERE NEAR ZERO. MAY HAVE TO MONITOR AND EXTENDED
WARNING IN TIME.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY MORNING.
LOW PRESSURE SYSTEM STACKED OVER SOUTHEAST WISCONSIN EARLY THIS
MORNING. ENERGY CONTINUES TO ROTATE AROUND UPPER LOW. STRONG
SURFACE PRESSURE GRADIENT IN PLACE TODAY WITH PEAK GUSTS
APPROACHING 35 MPH MOST LOCATIONS EXCEPT FAR EAST WHERE GRADIENT
IS WEAKER. VISIBILITIES HOVERING BETWEEN 1-2 MILES MOST
LOCATIONS...WITH NUMEROUS ROAD CLOSURES ACROSS EASTERN PORTION OF
THE FORECAST AREA.
FOR TODAY...LIFT WILL INCREASE AS UPPER TROUGH ROTATES THROUGH
AREA ON THE BACKSIDE OF MAIN LOW. GOOD ISENTROPIC LIFT SHOWING UP
ON ALL MODELS TO INCREASE WITH DEEP LIFT IN THE EASTERN PORTION
OF FORECAST AREA BETWEEN 12-18Z...SHIFTING WEST AND SOUTH BY THIS
AFTERNOON. RADAR SHOWING TRENDS ON THE INCREASE AS ISENTROPIC
LIFT KICKS IN WITH TROUGH. SFC WINDS ALSO PROGGED TO INCREASE
AFTER 12Z AND BE STRONGEST IN THE WEST...WHERE BUFKIT SOUNDINGS
SHOWING A DOWNWARD MOMENTUM POTENTIAL OF AROUND 40 KNOTS. SNOW
WILL BE TOUGH TO MEASURE TODAY WITH ALL THE BLOWING AND DRIFTING.
VISIBILITIES WILL CONTINUE TO DROP THIS MORNING...SPLY AFTER 12Z
WHEN SNOW PICKS UP. AREAS WITH LESS THAN A 1/4 MILE VISIBILITIES
A GOOD BET WITH LOCAL WHITEOUT CONDITIONS. CURRENT FORECAST SET
UP VERY WELL WITH BLIZZARD WARNING...AND VERY FEW CHANGES NEEDED.
STRONG WINDS WILL LINGER AFTER 00Z...BUT FALLING SNOW SHOULD BE
VERY LIGHT. NEW MODEL RUNS ARE IN GOOD AGREEMENT...THOUGH FEEL
THE QPF AMOUNTS ARE OVERDONE SO WILL TRIM BACK SNOW AMOUNTS SOME.
FOR TONIGHT...UPPER LOW WILL SLOWLY TRACK NORTHEAST IN THE GREAT
LAKES WITH DRIER AIR WORKING INTO AREA LATE TONIGHT AND SATURDAY
MORNING. KEPT THE SNOW LINGERING IN THE EAST AND SOUTHWEST AFTER
06Z. DID SOME MINOR TWEAKING OF TEMPS.
.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
SATURDAY MORNING WILL SEE THE TAIL END OF PRECIPITATION MOVING OUT
OF THE AREA. LARGE BROAD HIGH PRESSURE AT THE SURFACE BUILDS
ACROSS THE MIDWEST. H5 UPPER LEVEL RIDGE MOVES FROM THE MOUNTAIN
WEST ACROSS THE REGION. HEIGHT RISES AT THIS LOCATION ARE NOTED
THROUGH MONDAY AFTERNOON. BIG WARM UP IS UNLIKELY FOR TWO REASONS.
ONE IS THE SNOW FIELD IN THE AREA IS APPROACHING 12 INCHES IN MANY
LOCATIONS. ALSO WARM DAYS WILL MELT SNOW IN THE DAY AND FORM FOG
AT NIGHT WHICH WILL SLOW THE NEXT DAYS WARM UP. NO PRECIPITATION
IS EXPECTED DURING THIS PERIOD. GOING TEMPERATURE AND WEATHER
GRIDS WERE GENERALLY IN GOOD SHAPE AND CHANGED LITTLE.
&&
.AVIATION...
BLIZZARD CONDITIONS ARE STARTING ACROSS THE REGION. WSR-88D
SHOWING LARGE AREA OF STRONGER RETURNS. VISIBILTY AS LOW AS ONE
QUARTER MILE IN KABR. WIDESPREAD IFR CONDITIONS EXPECTED TODAY
ACROSS THE EAST PART OF THE STATE. MVFR TO IFR CONDITIONS IN
CENTRAL PART OF THE STATE. CONDITIONS WILL IMPROVE LATE TODAY AS
WINDS DIMINISH AND SNOW ENDS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON FOR
BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
WALWORTH.
MN...BLIZZARD WARNING UNTIL 6 PM CST THIS AFTERNOON FOR BIG STONE-
TRAVERSE.
&&
UPDATE...HINTZ
SHORT TERM...HINTZ
LONG TERM...ALBRECHT
AVIATION...ALBRECHTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 437 AM CST FRI MAR 2 2007 MNZ039-046-SDZ005>008-010-011-017>023-036-037-031045- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND- 437 AM CST FRI MAR 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT UNTIL 6 PM THIS EVENING. PLEASE REFER TO FSDWSWABR FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS ARE REQUESTED FROM SPOTTERS. SDZ003-004-009-015-016-033>035-045-048-051-031045- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- LYMAN-BUFFALO- 437 AM CST FRI MAR 2 2007 /337 AM MST FRI MAR 2 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING. PLEASE REFER TO FSDWSWABR FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS ARE REQUESTED FROM SPOTTERS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1013 AM CST FRI MAR 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM BLIZZARD ROSCOE 45.45N 99.33W
03/02/2007 EDMUNDS SD EMERGENCY MNGR
VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
SNOW. WIND GUSTS TO 35 MPH.
0915 AM BLIZZARD MILLER 44.52N 98.99W
03/02/2007 HAND SD LAW ENFORCEMENT
VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
SNOW. WIND GUST TO 38 MPH.
0915 AM BLIZZARD SISSETON 45.66N 97.05W
03/02/2007 ROBERTS SD LAW ENFORCEMENT
VISIBILITY ONE-EIGHTH OF A MILE IN SNOW AND BLOWING SNOW.
WIND GUSTS TO 35 MPH.
0915 AM BLIZZARD CLARK 44.88N 97.73W
03/02/2007 CLARK SD LAW ENFORCEMENT
VISIBILITY ONE-EIGHTH OF A MILE IN SNOW AND BLOWING SNOW
FOR SEVERAL HOURS.
0920 AM BLIZZARD HIGHMORE 44.52N 99.44W
03/02/2007 HYDE SD LAW ENFORCEMENT
VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
SNOW.
0925 AM BLIZZARD EUREKA 45.77N 99.62W
03/02/2007 MCPHERSON SD LAW ENFORCEMENT
VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
SNOW.
0925 AM BLIZZARD BRITTON 45.79N 97.75W
03/02/2007 MARSHALL SD LAW ENFORCEMENT
VISIBILITY OF ONE-QUARTER MILE IN SNOW AND BLOWING SNOW
FOR PAST 3 HOURS.
0925 AM BLIZZARD FAULKTON 45.03N 99.13W
03/02/2007 FAULK SD LAW ENFORCEMENT
VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
SNOW.
0930 AM BLIZZARD MURDO 43.89N 100.71W
03/02/2007 JONES SD LAW ENFORCEMENT
VISIBILITY ONE-QUARTER MILE IN SNOW AND BLOWING SNOW.
0930 AM BLIZZARD MOUND CITY 45.73N 100.07W
03/02/2007 CAMPBELL SD LAW ENFORCEMENT
VISIBILITY ONE-QUARTER MILE IN SNOW AND BLOWING SNOW.
0933 AM BLIZZARD WATERTOWN 44.91N 97.17W
03/02/2007 CODINGTON SD LAW ENFORCEMENT
VISIBILITY ONE-FOURTH OF A MILE IN SNOW AND BLOWING SNOW
FOR SEVERAL HOURS.
0935 AM BLIZZARD GETTYSBURG 45.01N 99.95W
03/02/2007 POTTER SD LAW ENFORCEMENT
VISIBILITY ONE-QUARTER MILE IN SNOW AND BLOWING SNOW.
0940 AM BLIZZARD MOBRIDGE 45.54N 100.44W
03/02/2007 WALWORTH SD LAW ENFORCEMENT
VISIBILITY ONE-QUARTER MILE IN SNOW AND BLOWING SNOW.
WIND GUSTS TO 39 MPH.
0942 AM BLIZZARD HAYTI 44.66N 97.20W
03/02/2007 HAMLIN SD LAW ENFORCEMENT
VISIBILITY ONE-QUARTER MILE OR LESS IN SNOW AND BLOWING
SNOW. 8 FOOT DRIFTS ACROSS ROADS
0945 AM BLIZZARD REDFIELD 44.87N 98.52W
03/02/2007 SPINK SD LAW ENFORCEMENT
VISIBILITY ONE-EIGHTH OF A MILE IN SNOW AND BLOWING SNOW.
0945 AM BLIZZARD ONIDA 44.70N 100.07W
03/02/2007 SULLY SD CO-OP OBSERVER
VISIBILITY ONE-QUARTER OF A MILE OR LESS IN SNOW AND
BLOWING SNOW.
&&
WFO ABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 AM CST FRI MAR 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM BLIZZARD ABERDEEN 45.47N 98.48W
03/02/2007 BROWN SD OFFICIAL NWS OBS
VISIBILITY ONE-QUARTER OF A MILE OR LESS IN SNOW AND
BLOWING SNOW. SUSTAINED WINDS 30 MPH. WIND GUSTS 35 MPH.
&&
WFO ABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 AM CST FRI MAR 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM BLIZZARD 7 NW WEBSTER 45.41N 97.62W
03/02/2007 DAY SD TRAINED SPOTTER
MODERATE TO HEAVY SNOW. VISIBILITY ONE-QUARTER OF A MILE
IN SNOW AND BLOWING SNOW.
1045 AM BLIZZARD 5 ESE PIERPONT 45.47N 97.74W
03/02/2007 DAY SD TRAINED SPOTTER
VISIBILITY ONE-EIGHTH OF A MILE OR LESS IN SNOW AND
BLOWING SNOW. WINDS SUSTAINED AT 30MPH. 6 FOOT DRIFTS.
&&
WFO ABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1056 AM CST FRI MAR 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM BLIZZARD PIERRE 44.37N 100.32W
03/02/2007 HUGHES SD ASOS
SUSTAINED WINDS 40 MPH. WIND GUSTS 50 MPH. VISIBILITY
ONE-QUARTER OF A MILE OR LESS IN SNOW AND BLOWING SNOW.
&&
WFO ABRThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23714, 23715.